Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Denver/Boulder, CO

May 30, 2009Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2009, 6:01 PM MDT for Morgan County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 6:01 PM MDT (00:01 UTC)
Expired
May 30, 2009, 6:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Morgan County, CO

The radar

The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 310001
SVRBOU
COC087-310045-
/O.NEW.KBOU.SV.W.0007.090531T0001Z-090531T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 559 PM MDT...A TRAINED WEATHER SPOTTER 2 MILES NORTH OF 
  WOODROW REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING 
  HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES 
  SOUTHWEST OF GARY...OR 19 MILES SOUTHEAST OF FORT MORGAN...MOVING 
  NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWELVE-MILE
  CORNER...GARY AND ADENA SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO 1.75 INCHES IN DIAMETER HAS BEEN REPORTED IN SOUTHEASTERN
MORGAN COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...
TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4022 10380 4021 10350 4001 10350 4001 10379
TIME...MOT...LOC 2359Z 179DEG 14KT 4003 10363

$$
2 follow-up statements
000 
WWUS55 KBOU 310029
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SAT MAY 30 2009

COC087-310045-
/O.CON.KBOU.SV.W.0007.000000T0000Z-090531T0045Z/
MORGAN CO-
629 PM MDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN MORGAN COUNTY...

AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GARY...
OR 12 MILES SOUTHEAST OF FORT MORGAN...MOVING NORTH AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWELVE-MILE CORNER...GARY AND ADENA SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4022 10380 4021 10350 4001 10350 4001 10379
TIME...MOT...LOC 0027Z 179DEG 16KT 4016 10363

$$
000 
WWUS55 KBOU 310048
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT SAT MAY 30 2009

COC087-310057-
/O.EXP.KBOU.SV.W.0007.000000T0000Z-090531T0045Z/
MORGAN CO-
648 PM MDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  BRIEF HEAVY RAIN AND 
SMALL HAIL CAN BE EXPECTED OVER EASTERN MORGAN COUNTY AND CROSSES 
OVER INTERSTATE 76 THROUGH 715 PM. 

LAT...LON 4022 10380 4021 10350 4001 10350 4001 10379
TIME...MOT...LOC 0029Z 179DEG 16KT 4017 10363

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 30, 2:20 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT SAT MAY 30 2009

.SHORT TERM...FOR TONIGHT A WEAK WEST TO NORTHWESTERLY FLOW ALOFT
WILL BE OVER THE CWFA WITH THE UPPER RIDGE AXIS SHIFTED TO THE
EAST.  SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MTNS SHOULD
START SPILLING OUT INTO THE URBAN CORRIDOR AND ADJACENT PLAINS LATE
THIS AFTN AND EVNG.  MODIFIED DEN SOUNDING FM 12Z THIS MRNG STILL
SHOWS SOME GOOD INSTBY WITH CAPES AROUND 1500 J/KG.  A WEAK FRONTAL
BOUNDARY HAS MOVED INTO THE NORTHEAST PLAINS EARLIER TODAY.  SHALLOW
UPSLOPE MAY CONFINE THE TSTMS TO AREAS ALONG THE FRONT RANGE...BUT
THIS SHOULD BREAK DOWN BY THIS EVENING.  AS A RESULT...SCT TSTMS
SHUD SPREAD INTO THE URBAN CORRIDOR AND ADJACENT PLAINS THIS
EVENING.  ON SUNDAY...THE FLOW ALOFT WILL BE MORE SOUTHWESTERLY WITH
THE GFS/NAM INDICATING A WEAK SHORT WAVE OVER WRN NEW MX MIGRATING
INTO WRN AND NRN CO SUNDAY AFTN.  FCST CAPES IN THE AFTN SHOULD BE
AROUND 1000 J/KG IN THE AFTN ALONG THE URBAN CORRIDOR...SO WL AGAIN
KEEP SCT TSTMS IN THE GRIDS FOR SUNDAY.

.LONG TERM...WEAK UPPER LEVEL TROUGH WILL BE OVER UTAH AND WESTERN
COLORADO WITH WEAK SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA
SUNDAY EVENING. CAPES WILL BE 300 TO 1000 J/KG AND DEW POINTS WILL
BE IN THE 40S TO LOWER 50S SUNDAY EVENING. THIS SHOULD BE ENOUGH TO
HAVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE EVENING. MOST OF THE
CONVECTION WILL DIE OFF BY MIDNIGHT BUT WILL KEEP LOW CHANCES FOR
SHOWERS OVERNIGHT SUNDAY AND MONDAY MORNING. THE MODELS WANT TO HANG
ON TO SOME LIGHT PRECIPITATION DURING THIS TIME. PLUS THUNDERSTORM
DEVELOPMENT BEFORE NOON IS LIKELY OVER THE MOUNTAINS. MOISTURE AND
INSTABILITY INCREASE MONDAY AFTERNOON AS THE UPPER LEVEL TROUGH
NEARS THE FORECAST AREA. BECAUSE OF THIS...HAVE INCREASED POPS FOR
MONDAY AFTERNOON AND MONDAY EVENING. A COLD FRONT MOVING THROUGH THE
AREA MONDAY AFTERNOON/EVENING WILL ALSO HELP SHOWERS AND
THUNDERSTORMS FORM. LOW LEVEL FLOW WILL BECOME AN UPSLOPE
NORTHEASTERLY DIRECTION MONDAY NIGHT AND CONTINUES INTO TUESDAY.
MODELS INDICATE OVERCAST SKIES AND STRATIFORM PRECIPITATION FOR LATE
MONDAY NIGHT AND TUESDAY WITH COOL TEMPERATURES. TEMPERATURES AT
800MB ON TUESDAY STAY IN THE 4 TO 8 C RANGE WHICH SHOULD KEEPS HIGHS
IN THE 50S.

AFTER A COOL NIGHT TUESDAY...WEDNESDAY WILL BE WARMER AS HIGH
PRESSURE CLEARS OUT THE CLOUDS. BY AFTERNOON...THE GFS SHOWS SOME
WEAK CAPE SO WILL HAVE LOW POPS IN THE FORECAST FOR WEAK
CONVECTION. UPPER LEVEL RIDGE REBUILDS OVER THE GREAT BASIN
WEDNESDAY AND WILL SLOWLY PROGRESS EAST. MODELS DISAGREE ON HOW FAST
THIS RIDGE SHIFTS EAST. GENERALLY...FLOW ALOFT WILL BE WESTERLY
THURSDAY THROUGH SATURDAY. MODELS SHOW SOME MOISTURE AND INSTABILITY
PASSING THROUGH THE RIDGE EACH DAY. THEREFORE...WILL KEEP THE
MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
SATURDAY. DUE TO THE LACK OF ANY ORGANIZED ACTIVITY WILL KEEP POPS
IN THE SLIGHT CHANCE CATEGORY.

&&

.AVIATION...WEAK ENELY SFC WINDS WILL TRANSITION TO SLY AFTER 02Z.
STILL EXPECT TSTMS TO DEVELOP IN THE URBAN CORRIDOR BY LATE THIS
AFTN.  VFR CONDITIONS SHOULD PREVAIL WITH PSBL MVFR CONDITIONS DVLPG
WITH THE TSTMS.  STORMS SHOULD DIMINISH AFTER 04Z...WITH ANOTHER
ROUND OF TSTMS POSSIBLE FOR SUNDAY AFTN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, May 30, 11:01 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT SAT MAY 30 2009

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EARLY EVENING HOURS.  THE STORMS COULD PRODUCE
HEAVY RAIN...UP TO A HALF INCH IN 30 MINUTES...SMALL HAIL AND GUSTY
WINDS TO 40 MPH.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER
THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL BEGIN TURNING COOLER WITH A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA FROM SUNDAY AFTERNOON
THROUGH TUESDAY...AS A WEAK UPPER LEVEL WEATHER DISTURBANCE MOVES
OVER THE STATE AND A COLD FRONT BRINGS LOW LEVEL MOISTURE TO THE
REGION.  WARMER TEMPERATURES AND DECREASED SHOWER ACTIVITY ARE
EXPECTED FOR THE LATTER PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

In the hours before

Local storm report, May 30, 4:25 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             9 NNE GENOA             39.40N 103.43W
05/30/2009  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:11 PM MDTSpecial Weather StatementBOULarimer34 min
May 31, 1:21 PM MDTSevere Thunderstorm WarningBOUWeld39 min
May 31, 2:20 PM MDTSpecial Weather StatementBOUWeld40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.